Minnesota, 2026High Wind in Minnesota, March 13, 2026
March 13, 2026 · NWS ARX · 5 events in 5 counties and zones
A compact low pressure system moved through the region during the early morning hours on March 13th. While this brought some precipitation to the area, the larger story was the winds with gusts of 55 to 70 mph across much of southeast Minnesota during this period.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A compact low pressure system moved through the region during the early morning hours on March 13th. While this brought some precipitation to the area, the larger story was the winds with gusts of 55 to 70 mph across much of southeast Minnesota during this period. These strong winds resulted in one semi-trailer being blown over near Le Roy resulting in 1 non-life threatening injury.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 13, 12:54 AM CST, 1 hour 6 minutes earlier. Its key messages:
- The first of two winter storms will exit the area this morning. This system will produce heavy snow across all or parts on Taylor and Clark counties. In addition to this, there will be very strong wind gusts of 50 to 65 mph this morning. The strongest winds will be from 3 am through 7 am.
- Storm #2: A potentially historic winter storm will likely impact the area from Saturday night into Monday morning. A widespread swath of 12-18+ inches of snow is looking more likely in the forecast area. The highest totals currently look to be along and north of Interstate 94. Strong winds on Sunday afternoon and night could lead to blizzard conditions and localized tree and power line damage.
Area forecast discussion, Mar 13, 12:54 AM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
154 AM CDT Fri Mar 13 2026
.KEY MESSAGES...
- The first of two winter storms will exit the area this
morning. This system will produce heavy snow across all or
parts on Taylor and Clark counties. In addition to this, there
will be very strong wind gusts of 50 to 65 mph this morning.
The strongest winds will be from 3 am through 7 am.
- Storm #2: A potentially historic winter storm will likely
impact the area from Saturday night into Monday morning. A
widespread swath of 12-18+ inches of snow is looking more
likely in the forecast area. The highest totals currently look
to be along and north of Interstate 94. Strong winds on
Sunday afternoon and night could lead to blizzard conditions
and localized tree and power line damage.
&&
.DISCUSSION...
Issued at 154 AM CDT Fri Mar 13 2026
This Morning - Strong Winds
A 987 mb surface low, currently over northwest Wisconsin, will move
east southeast into northern Lower Michigan today and gradually
fill. In the High Wind Warning areas of northeast Iowa, southeast
Minnesota, and southwest Wisconsin, the soundings continue to show
50 to 65 knot winds at the top of the mixed layer. There continues
to be very steep lapse rates (9-10 C/km) in the mixed layer in
addition strong cold air advection. This will likely result in
wind gusts of 55 to 65 mph. In the Wind Advisory area, the winds
at the top of the mixed layer range from 40 to 50 knots. Like
the High Wind Warning area, there will be strong lapse rates
and cold air advection. This will likely result in wind gusts of
45 to 60 mph. The strongest winds and gusts for the entire area
will likely occur between 3 am and 7 am.
Like the past couple of nights the NBM sustained winds and wind
gusts are on the low side, so used a 50 50 blend of the NBM 90th
percentile and the HRRR. This resulted in High Wind Warning winds in
northeast Iowa, southeast Minnesota, and southwest Wisconsin, and
Wind Advisory winds for the remainder of the area.
A band of snow extending northwest into eastern North Dakota will
continue to persist across Taylor and northern Clark counties into
Friday morning. Snow totals in Taylor County will likely range from
4 to 10 inches. The highest totals will be in the northeast part of
the county. Clark County will likely see anywhere from 1 to 6 inches
with the highest totals being in the northern and eastern part of
the county.
Toward day break and early Friday morning, the low will move
southeast through the area. With steep low level lapse rates and
strong winds aloft, we may see some snow squalls. At this time, the
impacts from these potential squalls is somewhat covered by the High
Wind Warning/Wind Advisory.
Saturday night into Monday Morning - Major Winter Storm Likely in
the Region
The deterministic models are general agreement that a
strengthening surface low will track east across eastern
Nebraska and Iowa on Sunday. This results in a west-east snow
band along the Interstate 90 and 94 corridors on Saturday night
and Sunday morning. There has been a slight northward shift in
the heaviest snow with the heaviest snow more centered on
Interstate 94. Just south of this band, there are indications
for a band of sleet.
From Sunday afternoon into Monday morning, the surface low tracks
tracks northeast into Lower Michigan. This results in a southwest to
northeast pivot. In addition, a deformation band develops. This will
prolong the snow over the area longer. The NBM v5.0 has the
probabilities of a foot or greater of snow from 60 to 94 percent
north on Austin Minnesota to the Wisconsin Dells line. The highest
probabilities is along and north of Interstate 94. The probabilities
for 18 inches or more ranges from 40 to 80 percent north of
Interstate 94. Again the highest probabilities are along and north
of Interstate 94.
The winds increase into the 40 to 50 mph range across southeast
Minnesota and northeast Iowa on Sunday afternoon and they
continue into Sunday night. This could potentially result in
Blizzard conditions.
&&
.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1154 PM CDT Thu Mar 12 2026
MVFR/IFR conditions due to rain/snow with strong gusts out of
the west- northwest to 40-50 knots over the first 6-12 hours of
the period are the main concern for aviation interests.
Overnight, snow and IFR will be predominant north of an EAU-MFI
line while spotty rain/snow mix and VFR/MVFR will be
predominant across SE MN and west central WI. Precip subsides by
12z with skies should eventually scatter out before 18z and
gusts will be on a slow decrease before dropping below 10 knots
after sunset.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Watch from Saturday evening through Monday
afternoon for WIZ017-029-032>034-041>044-053>055-061.
Winter Storm Warning until 1 PM CDT this afternoon for WIZ017.
Wind Advisory until 1 PM CDT this afternoon for WIZ017-029-
032>034-041>044.
Winter Weather Advisory until 1 PM CDT this afternoon for
WIZ029.
High Wind Warning until 1 PM CDT this afternoon for WIZ053>055-
061.
MN...High Wind Warning until 10 AM CDT this morning for MNZ079-
086>088-094>096.
Winter Storm Watch from Saturday evening through Monday
afternoon for MNZ079-086>088-094>096.
IA...High Wind Warning until 10 AM CDT this morning for IAZ008>011-
018-019-029-030.
Winter Storm Watch from Saturday evening through Monday
afternoon for IAZ008>011-018-019-029-030.
&&
DISCUSSION...Boyne
AVIATION...FergusonHazardous weather outlook, Mar 13, 1:18 AM CST, 42 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
218 AM CDT Fri Mar 13 2026
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ054-055-061-
141100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Crawford-Richland-Grant-
218 AM CDT Fri Mar 13 2026
This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota and southwest
Wisconsin.
.DAY ONE...Today and Tonight
Strong winds gusts of 55 to 65 mph will be seen this morning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A band of heavy snow and strong winds affect the region Saturday
night into Sunday night. Blizzard conditions are possible. There
is still some uncertainty with the exact location of the heavy
snow band. A Winter Storm Watch has been issued.
.SPOTTER INFORMATION STATEMENT...
Wind reports would be appreciated this morning.
.EMERGENCY MANAGEMENT COORDINATION...
A webinar covering the weekend storm is scheduled for 1 pm
today.
WIZ032>034-041>044-053-141100-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
218 AM CDT Fri Mar 13 2026
This Hazardous Weather Outlook is for portions of central
Wisconsin...southwest Wisconsin and west central Wisconsin.
.DAY ONE...Today and Tonight
Strong winds gusts of 50 to 60 mph will be seen this morning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A band of heavy snow and strong winds affect the region Saturday
night into Sunday night. There is still some uncertainty with the
exact location of the heavy snow band. A Winter Storm Watch has
been issued.
.SPOTTER INFORMATION STATEMENT...
Wind reports would be appreciated this morning.
.EMERGENCY MANAGEMENT COORDINATION...
A webinar covering the weekend storm is scheduled for 1 pm
today.
WIZ029-141100-
Clark-
218 AM CDT Fri Mar 13 2026
This Hazardous Weather Outlook is for portions of central
Wisconsin.
.DAY ONE...Today and Tonight
Accumulating snow and strong winds will be seen across the area
this morning. This will impact the morning commute.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A band of heavy snow and strong winds affect the region Saturday
night into Sunday night. There is still some uncertainty with the
exact location of the heavy snow band. A Winter Storm Watch has
been issued.
.SPOTTER INFORMATION STATEMENT...
Wind and snow reports would be appreciated this morning.
.EMERGENCY MANAGEMENT COORDINATION...
A webinar covering the weekend storm is scheduled for 1 pm
today.
WIZ017-141100-
Taylor-
218 AM CDT Fri Mar 13 2026
This Hazardous Weather Outlook is for portions of north central
Wisconsin.
.DAY ONE...Today and Tonight
Accumulating snow and strong winds will be seen across the area
this morning. This will impact the morning commute.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A band of heavy snow and strong winds affect the region Saturday
night into Sunday night. There is still some uncertainty with the
exact location of the heavy snow band. A Winter Storm Watch has
been issued.
.SPOTTER INFORMATION STATEMENT...
Wind and snow reports would be appreciated this morning.
.EMERGENCY MANAGEMENT COORDINATION...
A webinar covering the weekend storm is scheduled for 1 pm
today.
Boyne
High Wind, Dodge
- When
- March 13, 2:00 AM CST to 9:00 AM CST
- Where
- Dodge forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 44.023, -92.862 (the zone’s center; the record gives no point)
Sustained wind gusts of 35 to 45 mph were prevalent across Dodge County with gusts nearing 70 mph during the morning hours on March 13th. The highest wind gust measured in the county was in Byron where a 69 mph gust was observed.
High Wind, Fillmore
- When
- March 13, 2:00 AM CST to 9:00 AM CST
- Where
- Fillmore forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $15,000
- Reported by
- Department of Highways
- Coordinates
- 43.674, -92.090 (the zone’s center; the record gives no point)
Sustained winds of 35 to 45 mph with gusts up to 65 mph were common in Fillmore County during the morning hours on March 13th. The highest gust in the county was observed at the Minnesota Department of Transportation Observation Station at Le Roy where 65 mph was measured. Additionally, the strong winds resulted in one semi-trailer being blown over on Highway 63 leading to the driver receiving non-life threatening injuries.
High Wind, Olmsted
- When
- March 13, 2:00 AM CST to 9:00 AM CST
- Where
- Olmsted forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.004, -92.402 (the zone’s center; the record gives no point)
Sustained winds of 35 to 45 mph were common in Olmsted County during the morning hours on March 13th with gusts nearing 70 mph. The highest observed gust in the county was at the ASOS at Rochester International Airport where a 69 mph wind gust was measured.
High Wind, Mower
- When
- March 13, 2:00 AM CST to 9:00 AM CST
- Where
- Mower forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.672, -92.752 (the zone’s center; the record gives no point)
Sustained winds of 35 to 45 mph were common during the morning hours on March 13th with gusts nearing 70 mph in Mower County. The highest observed gust in the county was at the Minnesota Department of Transportation Observing Station in Lyle which recorded a wind gust of 69 mph.
High Wind, Wabasha
- When
- March 13, 2:00 AM CST to 9:00 AM CST
- Where
- Wabasha forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 44.284, -92.230 (the zone’s center; the record gives no point)
Sustained winds of 35 to 45 mph were common during the morning hours on March 13th in Wabasha County with gusts up to around 65 mph at times. The highest gust was recorded in Wabasha County was in Lake City where a 67 mph gust was observed.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Ohio, March 13, 20261 death · 67 kt wind · 16 events
- High Wind in Michigan, March 13, 2026$1.7 million · 62 kt wind · 14 events
- High Wind in Indiana, March 13, 2026$348,000 · 58 kt wind · 9 events
- High Wind in Indiana, March 13, 20263 injured · $71,000 · 61 kt wind · 12 events
- Strong Wind in West Virginia, March 13 to 14, 2026$49,000 · 38 events
- Damaging Winds and High Wind in Pennsylvania, March 13 to 14, 2026$46,000 · 61 kt wind · 17 events
- High Wind in Ohio, March 13, 2026$69,000 · 67 kt wind · 7 events
- High Wind in Illinois, March 13, 202660 kt wind · 41 events
- Strong Wind in Ohio, March 13, 202623 events
- Strong Wind in Ohio, March 13, 2026$14,000 · 9 events
- High Wind in Wyoming, March 13 to 15, 202675 kt wind · 16 events
- Winter Storm and Strong Wind in New York, March 13 to 14, 202615 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1323424, 1323426, 1323433, 1323451, 1323452.